Last June A1c was 6.5, as of last week A1c 7.2. Doc upped my metformin to 1000mg 2X added Simvastatin 10mg 1X I also take Lisinopril 10mg 2X and aspirin 81mg 1X.
I know that Metformin is not supposed to cause hypo, however now I am running low quite often and the 1000mg dose of metformin makes me feel like ■■■■.
Anyone else have this experience?
Most type 2 diabetics have a strong counterregulatory response and your body will naturally release blood sugar to bring up a “low” When you say a low, are you talking about something in the 70s? You should not worry about that. If you drop down to the 60s and further, then you should correct those lows, at least until you understand how your body reacts. Sometimes, when you start a new medication, it will take a few weeks for your body to adjust and then you won’t have any more issues. The lowest I’ve been is in the 50s, and while it does not feel good, it is not dangerous. It is always a good idea to treat a low below 70 mg/dl.
when I get below 80 i begin to shake, have chills and feel weak. just yesterday within an hour after eating a hot dog, I dropped down to 60mgdl this was the second day on the 1000mg metformin 2X …
Im also a type 2. During the first year of my diagnosis, I begin to experience the symptoms of hypo at 80. My doctor says that my body has gotten so used to high blood sugar that Im feeling “low” at 80…shaking, weakness, etc. . It takes a few weeks to get used to a new medication and dosage. Now if you feel really uncomfortable, talk to your doctor…maybe a gradual increase may also help.
No but I feel sorry for anyone taking Metformin
If you are having problems with the Metformin ask you Dr if you can reduce the amount to 1500mg a day, perhaps split it up into 3 500’s a day. Thats what I did for awhile.
I found that worked just fine and that the extra 500mg gave me problems. Diabetes is alot of “tinkering” with medications to find the right fit for ones body. By all means treat your lows. As you get accustomed to being in the low 90’s and 80’s you likely wont feel it as bad as previously posted.
Your running pretty high right now on your A1C and the Metformin may not be doing the trick but I would give it some time. Monitor it closley. If it is still giving you problems and you feel the Metformin is doing nothing I would explore a small dose of Lantus or levimer insulin with your doctor to get your A1C down further.
Why? Because Metformin is so hard on the stomach. Best day of my life was getting my blood tests back as a Type 1 and stopping Metformin. (which didn’t work anyway)
But for the vast majority of people, metformin remains the most effective, safest and side effect free oral medication for type 2. I am not saying that some people just cannot tolerate the medication. You certainly had trouble. Metformin has never been effective alone for me either, but I also have an iron stomach and have never had real gastric problems.
I’d be interested in hearing why Lanny is felling like “■■■■.” The classic stomach problems are gastric distress. Is that it? I might be able to suggest a few things.